Nevada, 2024Flash Flood and Flood in Nevada, July 24 to 25, 2024
July 24 to 25, 2024 · NWS REV · 3 events in 3 counties and zones
Thunderstorms brought locally heavy rain and a flash flood potential along with strong outflow gusts through Wednesday. 81 PWAT reading from the 23 July 1200Z KREV sounding this morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2.5 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought locally heavy rain and a flash flood potential along with strong outflow gusts through Wednesday. Abundant moisture and instability were present as noted by the 0.81 PWAT reading from the 23 July 1200Z KREV sounding this morning. Sufficient clearing also helped temperatures to climb well above average for late July. Short term high-resolution HREF guidance showed an uptick in PWATs Wednesday as deeper moisture expanded northward across western NV and far northeast CA |as a ridge axis slid east with upper level southerly flow increasing ahead of a trough advancing into the Pacific Northwest. A few severe storms with gusts to 60 mph and nickel sized hail were forecasted on 23 July. But flash flooding would be the bigger concern as storms moved either slower or anchored near steep terrain and burn scars. For 24 July, mid level S/SW winds increased which increased both storm motions and shear for storm organization. SPC introduced a marginal risk for severe wind gusts near the Oregon border with similar severe weather threats for stronger outflows and blowing dust reaching the Basin and Range. While storms were expected to move faster, training storm cells would continue to bring a heightened threat for flash flooding for areas south of I-80 with focus on the eastern Sierra into southern Lyon and Mineral counties. For 25 July, drier and more stable air confined storms to the Basin and Range where activity was forecast to be isolated but still able to produce gusty outflows and areas of blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 24, 11:46 AM PST, 14 minutes earlier.
Area forecast discussion, Jul 24, 11:46 AM PST, 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1246 PM PDT Wed Jul 24 2024
.SYNOPSIS...
* Thunderstorms will bring another round of locally heavy rain
and flash flood potential along with strong outflow gusts
through early this evening.
* Storms become more isolated over west central NV Thursday and
Friday with dry conditions for the weekend.
* Gusty southwest winds and more seasonal temperatures return
Thursday and Friday with locally critical fire weather
conditions.
&&
.DISCUSSION...
* Another round of storms this afternoon, again favoring the eastern
Sierra of Mono County into western NV with more isolated activity
from the Tahoe Basin into northeast CA. PWATs are up a bit this
morning with the 12Z KREV sounding showing 0.95" while mid level
winds/shear have increased - forecast soundings show S/SW winds 20-
35 kts at 500 MB this afternoon, strongest across northern areas.
Storms will again be capable of very heavy rain rates of 2-3"/hr
like the past couple of days with an isolated storm or two
exceeding 3"/hr. Rainfall rates of this magnitude may result in
localized flash flooding, especially near steep terrain. Also,
given the increased shear, storms will be a bit more organized,
capable of one inch hail and wind gusts in excess of 55 mph.
* Much drier air works into the region Thu-Fri with increasing
southwest winds. Enough moisture and instability will remain
across the Basin and Range Thursday and now it looks like Friday
as well, as some model scenarios show a negatively tilted
shortwave moving inland a bit farther south on Friday. Friday
is not a done deal as a few solutions are farther north with
this feature. However, confidence is high enough to introduce
isolated storms roughly along and east of the Hwy 95 corridor.
Storms will generally be faster moving and this may be a concern
for additional dry strikes. Winds will increase Thursday
afternoon and bring periods of choppy lakes and increase fire
weather concerns. Strongest winds will be Thursday, highlighting
areas north of I-80 where gusts across lower valleys will
exceed 30 mph. Breezy conditions persist Friday and expand to
much of the eastern Sierra, but speeds look to be a bit less
with overall gusts 25-30 mph.
* Otherwise, the good news is we will be cooling back to near
seasonal averages with more typical winds and an absence of
storms this weekend and early next week. There are indications
of another trough grazing us to the north Tue-Wed next week, but
its main impacts will be to keep our temperatures from heating
back up too fast and maybe bring an uptick in breezes near the
Oregon border.
Hohmann
&&
.AVIATION...
* Thunderstorms will again be the primary threat this afternoon and
early evening, mainly between 20-04Z although favoring the earlier
hours for the Sierra/Tahoe terminals, and the later hours for west
central NV. Periods of heavy rain could bring MVFR conditions
while lightning and outflow wind gusts of 35+ kt are more likely
with storms across lower elevations of western NV where some
blowing dust could reduce visibility to IFR/LIFR conditions at
airports like KLOL-KNFL.
* A drier pattern returns from Thursday onward with isolated
cells/outflow winds hanging on along the US-95 corridor (KLOL-KNFL-
KHTH) for Thursday/Friday. SW-W winds increase each afternoon
Thurs-Fri with gusts 25-30 kt across most of the main terminals.
Hohmann
&&
.FIRE WEATHER...
* Smoke from the Mill fire SW of Portola is most likely to spread
across eastern Plumas/southeast Lassen counties and parts of
western NV each afternoon through Friday. The HRRR smoke
trajectory model is keeping most of the smoke plume north of the
Reno-Sparks urban area for the next couple of days, affecting
areas around Pyramid Lake and extending into Pershing and
Churchill counties. This trajectory assumes similar smoke output
and no disruptions from t-storm outflows.
* Thunderstorms today will be mainly wet, but isolated dry strikes
are again a risk for parts of northeast CA-northwest NV where
storm motions will be faster and sub-cloud moisture isn't quite as
abundant.
* For Thursday-Friday, thunderstorm chances decrease but a drier air
mass combined with increasing SW winds will produce areas of
critical fire weather conditions, especially for northeast CA and
northwest NV where a red flag warning is now in effect for
Thursday. Recent/ongoing fires and additional lightning holdovers
in these areas are at risk for more rapid fire spread as winds
increase. South of the warning area, isolated lightning fire
ignitions that aren't extinguished by rain are also at risk for
increased spread rates with the drier and breezy conditions
Thursday-Friday. MJD/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Thursday NVZ458.
Flood Watch until 8 PM PDT this evening NVZ001-003.
CA...Red Flag Warning from 1 PM to 9 PM PDT Thursday CAZ270-278.
Flood Watch until 8 PM PDT this evening CAZ073.
&&In the hours before
Special weather statement, Jul 24, 11:54 AM PST, 6 minutes before
Special Weather Statement
National Weather Service Reno NV
1254 PM PDT Wed Jul 24 2024
NVZ002-003-242030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
1254 PM PDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTHERN WASHOE
COUNTIES THROUGH 130 PM PDT...
At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm over
Caughlin Ranch, or near Reno. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reno, Sparks, Caughlin Ranch, Reno-Tahoe International Airport,
Hidden Valley, Nws Reno, and Sun Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 11983 3951 11989 3961 11975 3949 11969
TIME...MOT...LOC 1954Z 231DEG 4KT 3947 11982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCEvent by event
1 flood, 1 flash flood, 1 lightning. Local standard time, as filed.
Flood, Washoe
- When
- July 24, 12:00 PM PST to 1:00 PM PST
- Where
- Washoe County, 1.35 mi SSE of Sparks to 1.24 mi SSE of Sparks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.531, -119.765
Law enforcement reported 0.25 mi SW of Sparks, NV, of ponding water over the roadway causing a portion of Rock Blvd to be temporarily closed.
Flash Flood, Lyon
- When
- July 24, 2:00 PM PST to 3:00 PM PST
- Where
- Lyon County, 1.53 mi SW of Wellington to 1.29 mi SW of Wellington
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.734, -119.399
Emergency Manager reported a mudslide 2.0 mi SW of Wellington, NV, along Hoye Canyon Road due to heavy rainfall.
Lightning, Churchill
- When
- July 25, 2:00 PM PST to 3:00 PM PST
- Where
- Churchill County, 3.18 mi NW of (Nfl)nas Fallon to 3.39 mi NW of (Nfl)nas Fallon
- Crop damage
- $2.5 million
- Reported by
- Public
- Coordinates
- 39.365, -118.758
Thunderstorms moving N-NE across the Basin and Range/Fallon area initiated a cloud to ground lightning caused fire in one the distillery's Rye fields that burned away 25% of the Rye crop. The fire was quickly extinguished by the local fire department and neighboring farm/ranch workers.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, July 24, 20241 death · $2.3 million · 1.25 in hail · 23 events
- Rip Current in Michigan, July 24, 20241 death · 1 event
- Wildfire in Idaho, July 24 to 31, 2024$12 million · 1 event
- Damaging Winds in Montana, July 24, 2024$4.0 million · 70 kt wind · 4 events
- Damaging Wind in Idaho, July 24, 20241 injured · $475,000 · 74 kt wind · 1 event
- Tornado and Damaging Winds in Virginia, July 24, 2024$101,000 · EF1 · 8 events
- Strong Wind in California, July 24, 2024$100,000 · 1 event
- Damaging Winds in New York, July 24, 2024$30,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 24 to 25, 2024$32,000 · 15 events
- Heavy Rain in Virginia, July 24, 202427 events
- Damaging Winds in Pennsylvania, July 24, 2024$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, July 24, 2024$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206820, 1206822, 1206827.